Hail, Monroe
- When
- July 22, 11:48 PM CST
- Where
- Monroe County, Monroe City
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.650, -91.730
A large mesoscale complex moved through the region during the overnight hours of July 22nd-23rd. It produced isolated severe weather.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A large mesoscale complex moved through the region during the overnight hours of July 22nd-23rd. It produced isolated severe weather. Then a cold front moved through the region during the late afternoon/evening hours of July 23rd. Isolated severe weather occurred during this period.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 22, 10:52 PM CST, 56 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 1152 PM CDT MON JUL 22 2013 .UPDATE... ISSUED AT 948 PM CDT MON JUL 22 2013 MAIN ITEM OF INTEREST FOR THE REST OF NIGHT IS THE PROBABILITY OF SHOWERS AND THUNDERSTORMS. THE GREATEST ATTENTION IS FOCUSED ON THE LOOSELY ORGANIZED MCS ACROSS IOWA THAT IS OCCURRING AHEAD OF THE ENCROACHING COLD FRONT. THE SYSTEM HAS DEVELOPED A DECENT COLD POOL AND THERE IS SOME VIGOROUS CONVECTION ALONG THE WESTERN FLANK. THE LOW LEVEL INFLOW INTO THE SYSTEM IS NOT PARTICULARILY STRONG AT 20 KTS OR LESS AND FROM THE WEST...BUT THE AIR MASS ACROSS EASTERN MO INTO WESTERN IL IS QUITE UNSTABLE WITH SBCAPE OF 2000-3000 J/KG. DEEP LAYER SHEAR VECTORS AND CFM VECTORS WOULD SUGGEST THAT IF THE MCS CAN MAINTAIN SOME ORGANIZATION THAT IT WOULD TEND TO MOVE SEWD...AND THE WESTERN FLANK OF THE SYSTEM WOULD HAVE THE BEST CHANCE OF MAINTAINING SOME IDENTITY GIVEN THE DIRECTION OF LOW LEVEL INFLOW. LOW LEVEL WAA IN ADVANCE OF THE SYSTEM COULD ALSO GENERATE SOME SCATTERED ACTIVITY GIVEN THE MOIST AND UNSTABLE AIR MASS IN PLACE. SOME OF THE EARLIER HRRR RUNS DEPICTED THESE SCENARIOS WITH BOTH SOME SCATTERED WAA DEVELOPMENT AND SOME DECAYING ELEMENTS OF THE MCS SINKING SEWD THRU ERN MO. AS A RESULT I HAVE CHANGED THE CONFIGURATION OF THE POPS OVERNIGHT INTO EARLY TUESDAY AND INCREASED THEM IN A FEW AREAS. GLASS && .SHORT TERM...(TONIGHT THROUGH THURSDAY) ISSUED AT 208 PM CDT MON JUL 22 2013 RELATIVELY QUIET DAY TODAY THANKS TO SUBSIDENCE IN THE WAKE OF THE SHORTWAVE THAT MOVED ACROSS THE AREA LAST NIGHT. CURRENT SURFACE ANALYSIS SHOWS A COLD FRONT STRETCHING FROM NEBRASKA...THROUGH NORTHWEST IOWA AND THEN NORTH BISECTING MINNESOTA. MEANWHILE... ACTIVE CONVECTION CONTINUES TO REINFORCE AN OUTFLOW BOUNDARY ACROSS SOUTHWEST KANSAS...OKLAHOMA AND ARKANSAS. TONIGHT...COLD FRONT IS FORECAST BY ALL MODEL GUIDANCE TO STEADILY MARCH SOUTHEAST...ENTERING THE NORTHERN CWA BY 12Z. DESPITE THE APPROACHING COLD FRONT...A SUBTLE SHORTWAVE RIPPLING SOUTHEAST FROM THE PLAINS AND ABUNDANT LOW LEVEL MOISTURE...THE MODELS REMAIN STINGY ON QPF TONIGHT. I BELIEVE THIS IS BECAUSE THE CONVECTION THAT FIRES AHEAD OF THE FRONT WILL LIKELY DISSIPATE/WEAKEN AS IT MOVES INTO THE NORTHERN CWA LATER THIS EVENING WITH LOSS OF DIURNAL INSTABILITY...AND THAT ANY NOCTURNAL DEVELOPMENT MAY BE CONFINED FURTHER WEST WHERE BETTER 850 MOISTURE CONVERGENCE APPEARS LIKELY TO OCCUR TO THE NORTHEAST OF THE AFOREMENTIONED EFFECTIVE SURFACE BOUNDARY. TUESDAY...COLD FRONT WILL BE MOVING THROUGH THE CWA WITH BEST CHANCES OF THUNDERSTORMS RE FIRING ALONG AND SOUTH OF INTERSTATE 70 BY LATE MORNING/EARLY AFTERNOON. SPC GENEROUSLY PLACED MUCH OF THE CWA IN A SLIGHT RISK ON THEIR LATEST DAY2 OUTLOOK. PERSONALLY THE LACK OF ANY SIGNIFICANT SHORTWAVE UPSTREAM HAS ME THINKING THAT COVERAGE AND THEREFORE SEVERE THREAT MAY REMAIN ISOLATED TO SCATTERED. HAVE MAINTAINED CHANCE POPS. TUESDAY NIGHT AND WEDNESDAY...SYNOPTIC SCALE MODELS CONTINUE TO TREND FURTHER SOUTHWEST WITH THE DEVELOPMENT OF AN MCS...AND HAVE FOLLOWED SUIT AS HIGH PRESSURE BUILDS INTO THE CWA. GIVEN THE POSITION OF THE EFFECTIVE BOUNDARY RIGHT NOW...AND THE FACT THAT THE COLD FRONT WILL HAVE PUSHED IT FURTHER SOUTH...CAN'T IMAGINE MY CWA BEING IMPACTED BY AN MCS DURING THIS PERIOD. MUCH COOLER TEMPERATURES ARE EXPECTED ON WEDNESDAY WITH HIGHS IN THE LOWER 80S. WEDNESDAY NIGHT AND THURSDAY...THE SURFACE RIDGE AXIS SHOULD BE IN CONTROL OF THE CWA DURING THIS TIME PERIOD WITH BELOW AVERAGE TEMPERATURES AND MOSTLY CLEAR SKIES. CVKING .LONG TERM...(FRIDAY THROUGH MONDAY) ISSUED AT 208 PM CDT MON JUL 22 2013 ANOTHER STRONG SHORTWAVE TROF AND COLD FRONT WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE REGION FRIDAY THROUGH SATURDAY MORNING. HIGH PRESSURE TAKES HOLD OF THE AREA BY SATURDAY AFTERNOON AND DRY WEATHER WILL CONTINUE THROUGH SUNDAY NIGHT. TEMPERATURES WILL BE BELOW NORMAL DURING THIS PERIOD WITH CLOUD COVER AND PRECIPITATION ON FRIDAY AND THEN COLD ADVECTION THE REMAINDER OF THE WEEKEND AS 850MB TEMPERATURES DROP INTO THE LOWER TEENS. CVKING && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT) ISSUED AT 1135 PM CDT MON JUL 22 2013 PROBABILITY FOR THUNDERSTORMS CONTINUES TO BE THE MAIN CHALLENGE FOR THE REST OF TONIGHT AND INTO TUESDAY. AN OUTFLOW BOUNDARY GENERATED BY A COMPLEX OF THUNDERSTORMS OVER IOWA EARLIER IN THE EVENING IS MOVING THROUGH NORTHERN MISSOURI AND WEST CENTRAL ILLINOIS AT THIS TIME. THIS BOUNDARY IS PRODUCING A WIND SHIFT TO THE NORTH WITH GUSTS UP TO AROUND 20KTS...AND IS GENERATING SCATTERED THUNDERSTORMS AS IT MOVES INTO OUR AREA. I EXPECT THIS GENERAL TREND TO CONTINUE...WITH THE BOUNDARY MOVING SOUTH ACROSS THE REGION GENERATING STORMS AS IT GOES. THINK COVERAGE OF STORMS AND INTENSITY SHOULD GENERALLY DECREASE AS THE BOUNDARY MOVES FURTHER SOUTHEAST...THO IT'S POSSIBLE THAT CENTRAL MO MAY SEE GREATER COVERAGE AS THE AIR WILL BE MORE UNSTABLE FURTHER WEST. EXPECT THE BOUNDARY TO STALL SOMEWHERE NEAR THE I-70 CORRIDOR ON TUESDAY MORNING UNLESS THERE ARE MORE STORMS THAN EXPECTED TO PUSH IT FURTHER SOUTH. EXPECT MORE THUNDERSTORMS TO FORM DURING THE AFTERNOON TUESDAY ALONG AND SOUTH OF THE FRONT. SPECIFICS FOR KSTL... PROBABILITY FOR THUNDERSTORMS CONTINUES TO BE THE MAIN CHALLENGE FOR THE REST OF TONIGHT AND INTO TUESDAY. AN OUTFLOW BOUNDARY GENERATED BY A COMPLEX OF THUNDERSTORMS OVER IOWA EARLIER IN THE EVENING IS MOVING THROUGH NORTHERN MISSOURI AND WEST CENTRAL ILLINOIS AT THIS TIME. THIS BOUNDARY IS PRODUCING A WIND SHIFT TO THE NORTH WITH GUSTS UP TO AROUND 20KTS...AND IS GENERATING SCATTERED THUNDERSTORMS AS IT MOVES INTO OUR AREA. WILL INTRODUCE A VCTS AT THE TERMINAL STARTING AT 08Z WHICH IS ABOUT THE TIME THE OUTFLOW BOUNDARY WILL MOVE INTO THE AREA. THINK COVERAGE OF STORMS AND INTENSITY SHOULD GENERALLY DECREASE AS THE BOUNDARY MOVES INTO THE METRO AREA...BUT THE LIKELIHOOD OF A STORM LOOKS HIGHER THAN IT DID EARLIER THIS EVENING. EXPECT THE BOUNDARY TO STALL SOMEWHERE NEAR THE I-70 CORRIDOR ON TUESDAY MORNING UNLESS THERE ARE MORE STORMS THAN EXPECTED TO PUSH IT FURTHER SOUTH. EXPECT MORE THUNDERSTORMS TO FORM DURING THE AFTERNOON TUESDAY ALONG AND SOUTH OF THE FRONT. CARNEY && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 240 PM CDT MON JUL 22 2013 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-231200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 240 PM CDT MON JUL 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS...PRIMARILY ACROSS PORTIONS OF NORTHEAST AND CENTRAL MISSOURI. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS ALONG AND SOUTH OF INTERSTATE 70 TUESDAY AFTERNOON. THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. CVKING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 1222 AM CDT TUE JUL 23 2013 MOZ027-034-035-230615- MARION MO-MONROE MO-RALLS MO- 1222 AM CDT TUE JUL 23 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RALLS...NORTHEASTERN MONROE AND SOUTHWESTERN MARION COUNTIES UNTIL 115 AM CDT... AT 1219 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WARREN...OR 11 MILES NORTH OF MONROE CITY...MOVING SOUTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MONROE CITY... WARREN... SPAULDING... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. TES
The St Louis radar (KLSX), 139 km away, was scanning. The volume nearest the first event began at 05:47 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470299, 470300.